Montana, 2007

Damaging Winds in Montana, June 5, 2007

June 5, 2007 · NWS TFX · 2 events in 2 counties and zones

Severe thunderstorms developed along the Hi-Line and produced wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed along the Hi-Line and produced wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 2:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 5, 2:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUN 5 2007

.DISCUSSION...

TONIGHT THROUGH THURSDAY...AN UPPER LOW WILL DEVELOP OVER
SOUTHEAST OREGON BY WEDNESDAY MORNING THEN MOVE INTO WYOMING
DURING THE AFTERNOON. A WEATHER DISTURBANCE IS STILL FORECAST TO
MOVE NORTHEAST THROUGH THE AREA THIS EVENING. THERE IS A SMALL
RISK OF SEVERE THUNDERSTORMS AHEAD OF THIS DISTURBANCE. LATER
TONIGHT PRECIPITATION WILL SPREAD INTO SW MT AHEAD OF THE UPPER
LOW. THIS PRECIPITATION WILL THEN SPREAD NORTH DURING THE DAY AND
CONTINUE OVER THE AREA WEDNESDAY NIGHT. AS THE LOW MOVES THROUGH
THE DAKOTAS ON THURSDAY A DRIER AIRMASS WILL SPREAD SOUTH FROM
CANADA. MODELS STILL DIFFER QUITE A BIT ON WHERE THE HEAVIEST
PRECIPITATION IS FORECAST TO OCCUR SO WILL CONTINUE WITH THE
WINTER STORM WATCH RATHER THAN UPGRADE IT TO A WARNING. MODELS DO SEEM TO
AGREE ON LESS SNOWFALL FOR THE MOUNTAINS OF FERGUS COUNTY SO HAVE
DROPPED THE WATCH FROM THAT COUNTY. A LITTLE CONCERNED THAT THE
POTENTIAL FOR HEAVY MOUNTAIN SNOWS WILL COVER MORE OF SW MT THAN
JUST GALLATIN AND MEAGHER COUNTIES. HAVE ADDED MADISON COUNTY AND
MIGHT NEED TO ADD MORE COUNTIES IN TIME. MODELS ARE SLOWER
BRINGING IN THE COLD AIR THAN THEY WERE YESTERDAY SO HAVE DELAYED
THE START OF THE MOUNTAIN WINTER STORM WATCH FROM 12Z WEDNESDAY
TO 12Z THURSDAY. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...WEAK HIGH PRESSURE WILL BE
BUILDING OVER THE AREA THURSDAY NIGHT BUT SOME PRECIPITATION WILL
CONTINUE OVER THE ROCKIES AND CENTRAL MONTANA...AND THE CHANCE OF
THUNDERSTORMS LASTING INTO THE NIGHT. A SHORTWAVE MOVING THRU THE
HIGH PRESSURE WILL KEEP THE AIRMASS UNSETTLED FRIDAY WITH SOME
DRYING BY SATURDAY. INSTABILITY REMAINS LOW AND ANY AFTERNOON
THUNDERSTORM ACTIVITY SHOULD ALSO REMAIN LOW. WEST FLOW ALOFT
DEVELOPS BY SATURDAY NIGHT WITH A SHORTWAVE APPROACHING THE
ROCKIES AND THE AIRMASS WILL MOISTEN. A BROADER UPPER LEVEL TROF
MOVES OVER THE ROCKIES SUNDAY NIGHT AND THE PATTERN OF UNSETTLED
WEATHER WILL CONTINUE. THE UNSETTLED NATURE OF THE UPPER LEVEL
FLOW WILL KEEP TEMPS NEAR NORMALS. ZELZER

MONDAY AND TUESDAY...EXTENDED MODELS CONTINUE TO DEPICT A TROUGH
MOVING THROUGH DURING THIS PERIOD. A CHANCE FOR SCATTERED SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE REGION. TEMPERATURES WILL BE NEAR
SEASONAL NORMALS. SAUCIER
&&

.AVIATION...
UPDATED 1750Z.
THE AIRMASS WILL DESTABILIZE THIS AFTERNOON AS AN UPPER LEVEL STORM
SYSTEM APPROACHES WESTERN MONTANA. SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. AS THE
UPPER LEVEL STORM SYSTEM MOVES INTO WESTERN MONTANA LATER
TONIGHT...RAIN WILL BECOME MORE WIDESPREAD WITH SNOW LIKELY AT THE
HIGHER ELEVATIONS. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS
IN THE VICINITY OF SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  53  42  63 /  50  90 100  40
CTB  47  54  41  63 /  60  60  60  20
HLN  50  53  42  58 /  50 100 100  40
BZN  48  51  38  56 /  60 100 100  60
WEY  41  45  30  49 /  70 100  80  50
DLN  45  49  36  54 /  80  80  70  40
HVR  53  62  44  64 /  50  80  80  20
LWT  51  54  41  54 /  50  90 100  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ009-
010-012>014-044>046-048>051-053>055.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING ABOVE 6000 FEET FOR MTZ012-015-050-054-055.

&&

SHORT TERM...BLANK
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 1:07 PM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT TUE JUN 5 2007

MTZ010-012>014-044>046-049>051-053>055-062015-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-
MEAGHER-GALLATIN-
207 PM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD AIR AND DEEP MOISTURE WILL BECOME ESTABLISHED OVER THE AREA
BY EARLY WEDNESDAY...WITH SNOW LEVELS DROPPING TO BELOW 6000 FEET.
SNOW ACCUMULATIONS OF 8 TO 12 INCHES IS EXPECTED AT ELEVATIONS
ABOVE 6000 FEET BETWEEN WEDNESDAY AND THURSDAY. LIKEWISE...A WINTER
STORM WATCH HAS BEEN ISSUED FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON FOR CASCADE...MEAGHER...JUDITH BASIN...AND
GALLATIN COUNTIES. IN ADDITION TO SNOW AT HIGHER ELEVATIONS...SIGNIFICANT
RAINFALL IS EXPECTED AT LOWER ELEVATIONS. THIS PRECIPITATION MAY
PROMPT HYDROLOGIC CONCERNS...AS RAIN FALLING ON ALREADY SATURATED
SOILS WILL LIKELY CAUSE EXCESSIVE RUNOFF AND SIGNIFICANT RISES IN
STREAM AND RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-009-011-015-047-048-052-062015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-HILL-MADISON-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-
207 PM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VIGOROUS PACIFIC STORM SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR MADISON COUNTY FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 116 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toole

When
June 5, 4:00 PM MST
Where
Toole County, 15 mi E of Shelby
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.500, -111.523

A severe thunderstorm produced a wind gust to 71 mph at Shelby 15E.

Thunderstorm Wind, Hill

When
June 5, 4:45 PM MST
Where
Hill County, 15 mi S of Inverness
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.353, -110.680

A severe thunderstorm produced a wind gust to 60 mph at Inverness 15S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31675, 31676.